I am a 25-year old female. Two years ago, I had a bad case of bronchitis. I was on antibiotics for several weeks and prednisone for almost a month.


Q: I am a 25-year old female. Two years ago, I had a bad case of bronchitis. I was on antibiotics for several weeks and prednisone for almost a month. At the time, I was also a smoker. Ever since then, I have had extreme trouble with asthma. They have had me on Advair, Singular, Flovent, various allergy medications, and nasal sprays. None of them worked. It started with having severe asthma attacks every couple of months, which my PMD would prescribe Prednisone, usually for about 5 days. It would work, but only for a couple of months. The time between asthma attacks has become shorter and shorter. I am now at the point where I have to take 20mg of Prednisone a day; otherwise I become wheezy and am unable to move. I also suffer from PCOS, weight gain, fatigue, poor memory, depression, back pain, anxiety, and constant hives. Until I found your website, I never realized there could be a connection. I have quit smoking, cut caffeine, and changed my diet to mostly raw foods. I am taking 20mg of Prednisone and 20 mg of Paxil every day. I have started noticing an improvement in everything except the asthma. Is there a connection of asthma to Adrenal Fatigue? What else can I do to get off the Prednisone?

A: There is a strong connection between asthma and adrenal fatigue. The modulation of the inflammatory response of the body rests with the adrenal glands. The more advanced the adrenal fatigue is, the less immune response the body is able to mount. As a result, any kind of asthmatic triggers, including bronchitis, can be more decompensating. This is not unusual at all. Sometimes steroids are required as a last resort, such as Prednisone. This can be used short term. Along with the medication, you should use this opportunity to strengthen the adrenal glands gently without over stimulating them. As the adrenal glands recover, the body gently makes more steroids by itself, and as a result, your need for external steroids such as Prednisone may be reduced. Your doctor would be able to reduce your dose accordingly. The other symptoms that you have such as fatigue, poor memory, and weight gain can all be associated with adrenal fatigue as well. You probably have combinations of symptoms of adrenal fatigue as well as bronchitis going on at the same time.